Published online Sep 27, 2023. doi: 10.4254/wjh.v15.i9.1021
Peer-review started: May 28, 2023
First decision: July 17, 2023
Revised: August 6, 2023
Accepted: August 18, 2023
Article in press: August 18, 2023
Published online: September 27, 2023
The liver has a central role in metabolism, therefore, it is susceptible to harmful effects of ingested medications (drugs, herbs, and nutritional supplements). Drug-induced liver injury (DILI) comprises a range of unexpected reactions that occur after exposure to various classes of medication. Even though most cases consist of mild, temporary elevations in liver enzyme markers, DILI can also manifest as acute liver failure in some patients and can be associated with mortality. Herein, we briefly review available data on DILI induced by targeted anticancer agents in managing classical myeloproliferative neoplasms: Chronic myeloid leukemia, polycythemia vera, essential thrombocythemia, and myelofibrosis.
Core Tip: Drug-induced liver injury (DILI) comprises a range of unexpected reactions that occur after exposure to any type of medication. Patients diagnosed with classical myeloproliferative neoplasms (MPNs) (chronic myeloid leukemia, polycythemia vera, essential thrombocythemia or primary myelofibrosis) are often prescribed pharmacological agents that can lead to DILI. Herein, we examine the hepatotoxic potential of kinase inhibitors used in the treatment of classical MPNs with a focus on DILI diagnosis, management and prevention. In most cases, DILI can be successfully managed with dose interruptions or reductions and use of hepatoprotective agents, however, in some cases drug cessation may be warranted.